Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 14, NWS Las Vegas, NV

June 12, 2015San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jun 12, 2015, 8:04 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2015, 8:04 PM PDT (03:04 UTC)
Expired
Jun 12, 2015, 11:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 137 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2015-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2015-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
3209 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

669 
WGUS55 KVEF 130304
FFWVEF
CAC071-130600-
/O.NEW.KVEF.FF.W.0014.150613T0304Z-150613T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
804 PM PDT FRI JUN 12 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 1100 PM PDT
    
* AT 801 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN OVER LUDLOW. THE STORM IS NEARLY STATIONARY. FLASH 
  FLOODING IS EXPECTED TO BEGIN SHORTLY IN LOCAL 
  WASHES...DRAINAGES...AND LOW WATER CROSSINGS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LUDLOW.

THIS INCLUDES INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 42 AND
62.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3459 11633 3481 11631 3483 11608 3483 11595
      3446 11590 3447 11621 3460 11622

$$

OUTLER
2 follow-up statements
311 
WGUS75 KVEF 130336
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
836 PM PDT FRI JUN 12 2015

CAC071-130600-
/O.CON.KVEF.FF.W.0014.000000T0000Z-150613T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
836 PM PDT FRI JUN 12 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...

AT 834 PM PDT...MODERATE SHOWERS CONTINUE NEAR LUDLOW BUT 
THUNDERSTORMS HAVE WEAKENED SIGNIFICANTLY IN THE PAST THIRTY 
MINUTES. LOCAL WASHES AND DRAINAGES WILL REMAIN ELEVATED THROUGH 
LATE EVENING.

THIS INCLUDES INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 42 AND
62.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3459 11633 3481 11631 3483 11608 3483 11595
      3446 11590 3447 11621 3460 11622

$$

OUTLER
613 
WGUS75 KVEF 130453
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
953 PM PDT FRI JUN 12 2015

CAC071-130502-
/O.CAN.KVEF.FF.W.0014.000000T0000Z-150613T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
953 PM PDT FRI JUN 12 2015

...THE FLASH FLOOD WARNING FOR CENTRAL SAN BERNARDINO COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. A FEW SHOWERS REMAIN POSSIBLE THROUGH THE OVERNIGHT HOURS. 

LAT...LON 3459 11633 3481 11631 3483 11608 3483 11595
      3446 11590 3447 11621 3460 11622

$$

OUTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 7:50 PM PDT, 14 minutes earlier.

Area forecast discussion, Jun 12, 7:50 PM PDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
750 PM PDT FRI JUN 12 2015

.SYNOPSIS...LINGERING MOISTURE AND WEAK INSTABILITY WILL KEEP A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER MAINLY THE HIGHER
TERRAIN THROUGH SATURDAY. A DRY...WESTERLY FLOW FROM SUNDAY ONWARD
WILL BRING HOT AND DRY JUNE WEATHER CONDITIONS TO THE AREA INTO NEXT
WEEK WITH DAYTIME TEMPERATURES SEVERAL DEGREES ABOVE NORMAL.
&&

.UPDATE...ACTIVE EVENING TODAY AS SHOWERS AND THUNDERSTORMS SLOWLY
DRIFT SOUTH ACROSS THE REGION. AS OF 745 PM MOST ACTIVITY WAS SOUTH
OF LAS VEGAS ACROSS SAN BERNARDINO AND MOHAVE COUNTIES. STORMS
APPEAR TO BE WEAKENING AT THIS TIME WITH THE LOSS OF DAYTIME HEATING
HOWEVER WITH SOME UPPER LEVEL DYNAMICS AROUND I WENT AHEAD AND
UPDATED THE POP/WX/SKY GRIDS THROUGH THE OVERNIGHT PERIOD. THIS
MEANT INCREASING POPS OVER SAN BERNARDINO AND MOHAVE COUNTIES
THROUGH 11PM AND REMOVING POPS NORTH OF LAS VEGAS. UPDATED GRIDS
SHOULD BE OUT MOMENTARILY.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORM OUTFLOW HAS BROUGHT SOME
NORTHWEST WINDS TO THE LAS VEGAS VALLEY THIS EVENING. AFTER THESE
WINDS SETTLE DOWN WE SHOULD SEE A RETURN TO TYPICAL SOUTHWESTERLY
WINDS OVERNIGHT. ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE
SATURDAY AFTERNOON...BUT SHOULD REMAIN OVER THE HIGHER TERRAIN.
OUTSIDE OF THUNDERSTORM ACTIVITY WINDS SHOULD BE LIGHT AND FAVOR AN
EASTERLY DIRECTION.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHOWERS AND THUNDERSTORMS MAINLY ACROSS
MOHAVE AND SAN BERNARDINO COUNTIES THIS EVENING WITH CONDITIONS
SETTLING DOWN ELSEWHERE. WINDS ARE EXPECTED TO GENERALLY REMAIN
UNDER 10KTS AWAY FROM ANY THUNDERSTORM INFLUENCES. RESIDUAL MOISTURE
WILL LEAD TO ANOTHER DAY OF ISOLATED THUNDERSTORMS OVER MAINLY SAN
BERNARDINO...CLARK AND MOHAVE COUNTIES SATURDAY. MOST OF THESE
STORMS ARE EXPECTED TO REMAIN OVER THE HIGHER TERRAIN.
&&

.PREV DISCUSSION...
338 PM PDT FRI JUN 12 2015

.SHORT TERM...THROUGH SUNDAY NIGHT.

LINGERING MOISTURE AND DAYTIME HEATING HAS LEAD TO ISOLATED SHOWERS
AND THUNDERSTORMS OVER THE FORECAST AREA THIS AFTERNOON. MOST OF THE
ACTIVITY IS EXPECTED TO DIMINISH THIS EVENING WITH LOSS OF
HEATING...BUT MAY LINGER OVERNIGHT ACROSS PORTIONS OF EASTERN CLARK
AND MOHAVE COUNTIES AS A WEAK DISTURBANCE SAGS SOUTH ACROSS WESTERN
ARIZONA. HEAVY RAIN AND SMALL HAIL WILL BE THE PRIMARY THREATS FROM
ANY STORMS THIS EVENING. LINGERING MOISTURE WILL REMAIN OVER THE
AREA THROUGH SATURDAY BRINGING ANOTHER DAY OF ISOLATED THUNDERSTORMS
OT MAINLY THE HIGHER TERRAIN OF SAN BERNARDINO...CLARK...AND MOHAVE
COUNTIES. THERE COULD BE A FEW STORMS OVER LINCOLN...NYE...AND INYO
COUNTIES...BUT IT LOOKS LIKE THE HIGHEST CONCENTRATION WILL REMAIN
OVER THE SOUTHERN ZONES. MOST OF THE MOISTURE IS EXPECTED TO BE
SCOURED OUT OF THE AREA SUNDAY AS A DRY WESTERLY FLOW MOVES INTO THE
REGION. THERE COULD STILL BE A FEW STORMS SUNDAY AFTERNOON...BUT
SHOULD MAINLY BE CONFINED TO THE FAR EASTERN AREAS OF LINCOLN AND
MOHAVE COUNTIES. TEMPERATURES WILL START THE CLIMB UPWARD SATURDAY
AFTERNOON WITH TRIPLE DIGITS EXPECTED IN LAS VEGAS ALONG WITH MOST
OF THE LOWER DESERTS. WARMER TEMPERATURES EXPECTED SUNDAY WITH THE
HOTTEST TEMPERATURES EXPECTED NEXT WEEK.

.LONG TERM...MONDAY AFTERNOON THROUGH FRIDAY.

NOT MUCH IN THE WAY OF CHANGE IN THE LONG TERM TONIGHT PERIOD
TONIGHT. SEVERAL WEAK SHORTWAVES FROM A POTENT UPPER LEVEL LOW OFF
OF THE COAST OF BRITISH COLUMBIA WILL SWEEP ACROSS THE NORTHERN
GREAT BASIN THIS WEEK...YIELDING BREEZY SOUTHWESTERLY WINDS ACROSS
THE SOUTHERN GREAT BASIN AND DESERT LOCALS AT TIMES. THIS WILL
PROMOTE GOOD MIXING...ESPECIALLY ON MONDAY AND POSSIBLY AGAIN ON
WEDNESDAY...BUMPING UP AFTERNOON HIGHS SEVERAL DEGREES.
OTHERWISE...HIGH TEMPERATURES ARE SLATED TO GENERALLY RUN 6-9
DEGREES ABOVE THE CLIMATOLOGICAL NORMAL FOR MID-JUNE THIS WEEK. AT
THIS TIME IT LOOKS LIKE WE WILL REMAIN JUST BELOW HEAT WARNING
CRITERIA WHICH JUMPS TO 110 DEGREES BY NEXT WEDNESDAY IN LAS
VEGAS...BUT IT COULD BE CLOSE.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

UPDATE/AVIATION...WOLCOTT
SHORT TERM...SALMEN
LONG TERM/AVIATION...PULLIN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jun 12, 8:03 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
803 PM PDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      5 N LANDERS (AR190)     34.30N 116.40W
06/12/2015                   SAN BERNARDINO     CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS WATER...ROCKS...AND DEBRIS
            FLOWING ACROSS LINN AND BELLFIELD ROADS IN LANDERS CA.

&&

WOLCOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 5:23 PM PDTAreal Flood AdvisoryVEFSan Bernardino112 min
Jun 12, 6:15 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jun 12, 6:58 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jun 13, 11:27 AM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.